Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS La Crosse, WI

June 2, 2020Mower County, Minnesota; Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:55 PM CDT for Mower County, Minnesota; Mitchell County, Iowa. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:55 PM CDT (23:55 UTC)
Expired
Jun 2, 2020, 8:15 PM CDT
In force
80 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:55 PM CDTTSTM WND DMGSaint Ansgar, IASEVERAL LARGE TREES AND BRANCHES BLOWN DOWN.
Jun 2, 8:05 PM CDTTSTM WND DMGStacyville, IAA POWERLINE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS53 KARX 022355
SVRARX
IAC131-MNC099-030115-
/O.NEW.KARX.SV.W.0019.200602T2355Z-200603T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
655 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in north central Iowa...
  Southern Mower County in southeastern Minnesota...

* Until 815 PM CDT.

* At 654 PM CDT, severe thunderstorms were located along a line
  extending from Austin to near London to near Emmons, moving east at
  35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Rose Creek around 720 PM CDT.
  Adams around 725 PM CDT.
  St. Ansgar and Lyle around 730 PM CDT.
  Stacyville around 745 PM CDT.
  Le Roy around 805 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Meyer, Toeterville, Otranto, Brownville, County
Roads T 54 And A 31 and County Roads 4 And 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4362 9305 4361 9245 4350 9245 4350 9255
      4335 9256 4324 9303 4350 9303 4350 9305
TIME...MOT...LOC 2354Z 265DEG 32KT 4367 9300 4354 9311 4347 9338 

HAIL...1.50IN
WIND...60MPH
 
$$

CA
1 follow-up statement
724 
WWUS53 KARX 030104
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
804 PM CDT Tue Jun 2 2020

IAC131-MNC099-030115-
/O.CON.KARX.SV.W.0019.000000T0000Z-200603T0115Z/
Mitchell IA-Mower MN-
804 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR MITCHELL AND SOUTHEASTERN MOWER COUNTIES...

At 804 PM CDT, severe thunderstorms were located along a line 
extending from near Adams to near Stacyville to near St. Ansgar, 
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement. These storms have a history of blowing 
         down trees.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Adams around 810 PM CDT.
  Le Roy around 825 PM CDT.
  Riceville around 830 PM CDT.

Other locations impacted by these severe thunderstorms include Meyer,
Toeterville, County Roads 56 And 5, Brownville, County Roads T 54 And
A 31, Highway 218 And County T 40 and Little Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 9245 4350 9245 4350 9255 4335 9256
      4324 9303 4349 9294 4362 9288
TIME...MOT...LOC 0104Z 259DEG 23KT 4360 9273 4339 9282 4330 9296 

HAIL...<.75IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 2, 6:22 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Updated at 615 PM CDT Tue Jun 2 2020

Very steep mid level lapse rates (700-500 mb around 8 C/km) with
FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting
vigorous convection with large hail. With numerous outflow
boundaries and some drier air aloft, damaging wind gusts are also
likely. With wind shear not very impressive (deeper, stronger
removed to the north in the cooler air), tornado risk appears low
at this time. Storms should clear the area by midnight as the
surface front clears the area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jun 2 2020

Main aviation concern this evening is widespread, rapid, and
intense thunderstorm development. With abundant instability,
storms are producing large hail and strong surface winds. Periods
of storms will continue for the next several hours, and should
move out of the area by midnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DMD
LONG TERM...DTJ
AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 6:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     NEILLSVILLE             44.56N 90.59W
06/02/2020                   CLARK              WI   CO-OP OBSERVER

            LARGE BRANCHES DOWN.

&&
Local storm report, Jun 2, 6:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 SSE HOLMEN            43.93N 91.24W
06/02/2020                   LA CROSSE          WI   NWS EMPLOYEE

            EST. 65 MPH WIND GUSTS WITH SQUALL THAT
            LASTED 10 MIN. LARGE BRANCHES AND TREES
            DOWN.

&&
Local storm report, Jun 2, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     MOUND PRAIRIE           43.78N 91.45W
06/02/2020                   HOUSTON            MN   PUBLIC

            POWER LINES DOWN.

&&
Local storm report, Jun 2, 6:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     2 NE MOUND PRAIRIE      43.81N 91.42W
06/02/2020  U57 MPH          HOUSTON            MN   PUBLIC

&&
Local storm report, Jun 2, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 NNE STODDARD          43.72N 91.17W
06/02/2020                   VERNON             WI   NWS EMPLOYEE

            LARGE TREE DOWN AND OTHER BRANCHES.

&&
Local storm report, Jun 2, 6:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     3 SSW BARRE MILLS       43.79N 91.14W
06/02/2020  M59 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:14 PM CDTSpecial Weather StatementARXWinona46 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningARXWinona42 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXWinona47 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXWinona23 min
Jun 2, 6:31 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted89 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningARXHouston, Winona43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.